Top Level Navigation

Angioedema and oral contraception

BACKGROUND: Oral contraceptives can precipitate attacks of hereditary angioedema (ANE) or induce acquired forms.

OBJECTIVE: We studied 5 patients who had an ANE which had begun under oral contraception and disappeared after stopping the pill.

METHODS: We explored the clinical and biological characteristics of these patients.

RESULTS: The symptoms developed during the first year or later after starting contraception; the patients reported relapsing swelling of the lips, hands, larynx and abdomen. All women had normal serum C4 and C1 inhibitor (C1Inh) antigen levels, but a lowered C1Inh activity, with a marked protein cleavage on the immunoblot. The suppression of the pill was associated with the regression of the edema and normalization of C1Inh function.

CONCLUSION: The mechanism of these ANE is unknown. The could be due to a modulation of C1Inh expression upon androgens or an imbalance between coagulation proteins favoring C1Inh cleavage by its target proteases.Copyright 2003 S. Karger AG, Basel.

206(2):106-109

Available online at: https://www.karger.com/Article/Abstract/68456 (small fee)

Comments are closed.